Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Sinusitis, congestion, headache and pressure. Taken azithromycin and nasonex. Allergic to antibiotics. Advise

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
I have a sinus infection. Symptoms include congestion, headaches, and pressure. I was prescribed azithromycin (5 day course - 500mg day 1 - 250mg days 2-5). Also use nasonex. Began to feel a little better, and now feel even worse.
I suffer from anxiety and have had bad experiences taking several new medicines such as asprin, ibuprofin, and ceftin. Azithromycin is the only antibiotic I feel comfortable taking but obiously another antiobiotic is necessary.
I am allergic to asprin, ibuprofin, and ceftin (I break out in hives when I take them).
Please also note that I have a VERY sensitive stomach that becomes even more sensitive when taking antibiotics (diarrhea, nausea, heartburn, abdominal pain).
Considering all the above, what antibiotic would you recommend?
Posted Mon, 16 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Naveen Kumar 5 hours later

Thanks for the query.

Sinusitis is the inflammatory condition of the nose, wherein there is blockage of the secretions in the sinuses causing headache, nasal stuffiness with or without nasal discharge and with or without fever.

Sinusitis is usually classified as acute and chronic depending upon the duration of the symptoms and allergic or bacterial depending upon the constitutional symptoms.

According to your history, it seems to be you are suffering from allergic Rhinosinusitis, which is difficult to treat. Allergic component in the sinusitis makes it difficult to treat and, that is the reason for recurrent sinus infection.

To explain to you in detail, those individuals who are suffering from nasal allergy will have nasal stuffiness because of nasal congestion (accumulation of excess water) in the mucosa of the nose. Nasal congestion leads to blockage of the opening of the sinuses and accumulation of the secretions in the sinuses. The secretions accumulated can get infected causing the secretions to become thick and foul smelling. Once the infection sets in, then there will be raise of temperature and headache.

I do feel your sinus infection is not adequately treated. You require a full course of good antibiotic (such as a combination of Amoxycillin and Clavulanic acid or Gemifloxacin), a mucolytic (such as Ambroxol or Bromhexine) to reduce the viscosity of the secretions, saline nasal spray to help in clearing of the mucus, a potent steroid nasal spray (such as Fluticasone) and an anti-inflammatory medicine. All these are prescription medicines and can be taken only after physical examination. So, kindly get these medicines prescribed by your doctor.

Apart from this you need to do steam inhalation 3-4 times a day, drink plenty of warm water, and avoid coffee, smoking and chilled food.

If you feel your intestines are sensitive for the antibiotics you can use probiotic which helps in maintaining the natural flora of the intestines and reduce loose stools.

Even after using the above medications if you are not improving, you need to get nasal endoscopy done to examine the inner part of the nose and CT scan of the paranasal sinuses if required.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Follow-up: Sinusitis, congestion, headache and pressure. Taken azithromycin and nasonex. Allergic to antibiotics. Advise 18 hours later
If I am allergic to asprin, ibuprofin, and ceftin, does this mean I am likely to be allergic to amoxicilin?
Answered by Dr. Naveen Kumar 2 hours later

Thanks again.

Allergic to asprin, ibuprofin, and ceftin does not necessarily mean that you should be allergic to Amoxycillin also.

Administering a test dose will be able to identify an individual allergy to particular medicine. The best way to know whether or not you are allergic to amoxycillin is to get an intradermal test dose of amoxycillin after consulting your doctor. If you allergic, then there will be a bump on the injection site which will be more than 5 mm in diameter.

Hope I have answered your query.

Wish you good health

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor